Texas, 2022

Drought in Texas, January 11 to 31, 2022

January 11 to 31, 2022 · NWS FWD · 2 events in 2 counties and zones

Drought conditions worsened across parts of Central Texas by the middle of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions worsened across parts of Central Texas by the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 10, 6:11 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 10, 6:11 PM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
611 PM CST Mon Jan 10 2022

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Night/

It's shaping up to be a quiet evening across North and Central
Texas as a surface ridge axis continues to slide across the area.
As a result, wind speeds will decline this evening, with winds
growing nearly calm across much of the area. Satellite imagery
reveals a steady stream of cirrus across the southern half of the
forecast area, which may somewhat dampen radiational cooling
overnight. However, areas under clear skies should see another
round of freezing temperatures tonight with lows in the mid 20s to
low 30s.

By Tuesday morning, an approaching shortwave trough should provide
enough ascent for a few showers to develop across the Hill Country
and move into portions of Central Texas. Given the very dry low-
levels and above-freezing temperatures, any precipitation should
be very light and in the form of rain. However, a few sleet
pellets aren't completely out of the question if enough moistening
and cooling of the subcloud layer can occur. It's worth noting
that no impacts are expected with any sleet that may occur, as
temperatures will remain above freezing at the surface. Otherwise,
cloudy skies are expected much of the day, keeping high
temperatures confined to the upper 40s to mid 50s. All
precipitation should gradually exit to our east by Tuesday
evening.

Barnes

&&

.LONG TERM... /Issued 227 PM CST Mon Jan 10 2022/
/Wednesday Onward/

The departure of a shortwave trough will give way to fairly
tranquil weather conditions as northwesterly flow prevents deep
moisture from moving into North and Central Texas. At the surface,
a continuing northwesterly flow will keep temperatures on
Wednesday in the 60s with overnight lows in the 30s.

Low-level flow will begin to shift late Thursday afternoon as
surface pressure falls begin across the Front Range in response to
an approaching disturbance. Winds will become southerly Friday,
generally between 15-20 mph. Temperatures will increase into the
mid 60s to mid 70s, especially across the Big Country where an
elevated fire weather threat may develop. As the disturbance
continues moving eastward, it will send a cold front southward,
ending the above normal temperatures throughout the region. Highs
on Saturday are likely to remain in the 50s with breezy northerly
winds between 20-25 mph.

With the bulk of the cold air moving into the southeastern United
States, temperatures look like they will remain fairly steady as
we finish out this week and proceed to the next one.

Hernandez

&&

.AVIATION... /NEW/
/00Z TAFs/

VFR is expected through the end of the period with a few cirrus
streaming across Central Texas this evening. North winds will
continue to decline in speed over the next few hours with wind
speeds below 5 knots expected for much of the night. Given the
weak winds, they will likely be variable at times overnight until
winds shift out of the south and increase to 5 to 10 knots Tuesday
morning.

A few showers may develop across portions of Central Texas
tomorrow morning through afternoon. This should mostly be in the
form of very light rain, but a few pellets of sleet can't be
completely ruled out. However, with surface temperatures
remaining well-above freezing, impacts are not expected. VCSH may
be needed in the KACT TAF within the next few updates, but it was
excluded for now due to the uncertainty in precise timing and
areal coverage of precipitation.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    33  55  37  63  37 /   0  20  10   0   0
Waco                32  53  38  64  37 /   0  30  20   0   0
Paris               30  56  35  59  36 /   0   5   0   0   0
Denton              26  54  35  62  32 /   0  10   0   0   0
McKinney            29  55  36  62  35 /   0  10   5   0   0
Dallas              33  55  38  62  39 /   0  20  10   0   0
Terrell             30  54  35  62  35 /   0  20  20   0   0
Corsicana           32  54  38  63  39 /   0  20  20   0   0
Temple              30  51  39  65  36 /   0  20  10   0   0
Mineral Wells       28  54  31  65  33 /   0  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 10, 6:10 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
610 PM CST Mon Jan 10 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
610 PM CST Mon Jan 10 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Limestone

When
January 11, 12:00 AM CST to January 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe drought conditions affected norhtern portions of the county through the end of the month.

Drought, Freestone

When
January 11, 12:00 AM CST to January 31, 11:59 PM CST
Where
Freestone forecast zone
Reported by
Drought Monitor
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Severe drought conditions affected northern and eastern portions of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005839, 1005840.